# SDR 2018FA0000112

- Difficulty date: March 20, 2018
- Submitted: March 20, 2018
- Operation: General aviation
- Aircraft: N56353
- Make and model: Piper PA-28R-200
- Aircraft serial: 28R7335418
- Aircraft time: 1,502 hours
- Engine: Lyc IO360C1C
- Engine time: 1,502 hours
- System (JASC): 2437 · DC Indicating System
- Part: Ammeter
- Part number: 834095
- Condition: Arced
- Location: Cockpit
- Part time: 224 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: H

## Discrepancy

STUDENT PILOT AND INSTRUCTOR REPORTED RADIOS QUIT AFTER A LOUD BUZZING SOUND WAS HEARD THROUGH THE HEADSETS FOR A FEW SECONDS. RADIOS STARTED FUNCTIONING NORMALLY A FEW SECONDS AFTER.  BETWEEN 15 - 20 MINUTES LATER SMOKE STARTED COMING FROM BEHIND THE PANEL, ORANGE LIGHT COMING FROM THE AMMETER, AND SPARKS WERE FALLING ON THE PILOT’S LEG. AMMETER OUTPUT CIRCUIT BREAKER TRIPPED AND GAUGE STOPPED PRODUCING SPARKS, SMOKE, AND LIGHT. PILOTS FLEW THE REMAINING 8 MILES TO THE DESTINATION AIRPORT ON BATTERY POWER.   REMOVAL OF AMMETER AND GAUGE CLUSTER HOUSING REVEALED INSULATORS ON THE LEFT POST AS VIEWED FROM PILOT SEAT WERE DESTROYED AND INSTRUMENT CLUSTER METAL CASE WAS DAMAGED.  RIGHT POST NUTS AND INSULATORS WERE STILL SNUG AND UNDAMAGED.  AD 86-17-01 HAD BEEN COMPLIED WITH.
